Share this:
barneythe2nd
@barneythe2nd

Posts: 3
Joined: Jan 09, 2017

CAUSE OF RHEUMATOID ARTHRITIS

Posted by @barneythe2nd, Jan 9, 2017

ON 12/9, I HAD FOOT SURGERY. BEGINNING ABOUT A WEEK LATER, CONTINUED TO RUN A FEVER, OFTEN OVER 100, HAD A DRY, HARSH COUGH (NO COLD OR FLUE) AND A VERY RUNNY NOSE. THEN, STARTING THE 2ND WEEK, I BEGAN HAVING SERIOUS JOINT PAINS. THESE HAVE CONTINUED UNABATED, GROWING STRONGER EACH DAY, UNTIL NOW THEY ARE ALMOST UNBEARABLE. MY PRIMARY CARE DOCTOR HAS CONCLUDED THAT I HAVE RHEUMATOID ARTHRITIS – HE PRESCRIBED A STRONG DOSE OF PREDNISONE FOR SEVEN DAYS, WHICH ORIGINALLY GAVE STRONG RELIEF – HE THEN SWITCHED TO A DAILY DOSE, WHICH IS 1/6 OF THE STRONGER DOSE – THIS MITIGATES SOME OF THE PAIN FOR ABOUT TEN HOURS – THE REST OF THE DAY, I SUFFER GREATLY. I DON’T KNOW WHY THE DOCTOR HAS NOT TAKEN STRONGER STEPS TO STOP THE PAI.
I AM GREATLY CONFUSED AS TO WHY I SHOULD SUDDENLY CONTRACT THIS DEBILITATING DISEASE, ESPECIALLY IN SUCH AN APPARENTLY ADVANCED STAGE. I HAVE CONSIDERED THE POSSIBILITY THAT IT COULD HAVE BEEN CAUSED BY MY USE OF CARVEDILOL, WHICH I HAVE BEEN TAKING FOR ABOUT NINE MONTHS (TO CORRECT AN EJECTION FRACTION ISSUE). I WAS ORIGINALLY ALSO PUT ON SPIRONOLACTONE, BUT THIS LATTER DRUG WAS STOPPED, BECAUSE I HAD BEEN EXPERIENCING JOINT PROBLEMS (NOTHING LIKE MY CURRENT PAINS).
I WAS ALSO PREVIOUSLY FOUND TO BE ALLERGIC TO AMLODIPINE.
CAN THE CARVEDILOL BE THE CAUSE OF MY PROBLEMS? ALSO, WHAT OTHER STEPS COULD BE TAKEN TO DIMINISH THE CURRENT PAINS, AND HOPEFULLY STOP THE PROGRESS OF THE ARTHRITIC CONDITION

Liked by Chris J

REPLY

Hi, @barneythe2nd. Welcome to Mayo Connect where people like us come to exchange experiences with medical problems and treatments. Interesting that you mention medications that I have experience with — Carvedilol, Spironolactone, and Amlodipine. In my case, these meds were prescribed to treat my high blood pressure.

Dosage of Carvedilol was increased after I was diagnosed with Atrial Fibrillation. Since it is a beta blocker, I was concerned that it would slow my pulse too much, but the a-fib took care of that (speeding my pulse a bit to offset the heart-rate effect of the medication).

Amlodipine is a calcium channel blocker — a class of blood pressure drugs that I had been given over a dozen years of failed treatment. I too have it on my list of drugs never to use.

Spironolactone was really effective against my hypertension, but after months of using it, I had to drop it because of its potential for stimulating breast cancer. A genetic test had identified a gene variant that might have caused cancer.

Bottom line, though, is that none of the three drugs caused me pain or stiffness in muscles or joints or suggested rheumatic arthritis. Did your joint pains start in your injured foot? Has the surgeon given you an explanation of the source of that pain? Perhaps your primary care physician will give you a referral to another specialist who can give you a second opinion on the RA diagnosis and how to treat it.

I have RA and have had it for 14 years (I am 56). Sounds like you need to see a rheumatologist. I do no believe your primary care doctor is capable to truly address your RA condition or whatever is happening to you now. Also, prednisone should not be taken for long periods of time if it can be helped. When I get a bad “flare”, I sometimes am put on a prednisone pack for one week. Otherwise, I have been on Enbrel and other RA medications. Did blood work show you have RA? I am curious as to how your primary care doctor decided it was RA. In my experience, it does not come on so suddenly and severely. This is a good site to get some help and information. But only you can decide what does and doesn’t work for you. Not everyone reacts the same to the different ideas. But I do believe your first move should be to see a rheumatologist. I am keeping you in my prayers.

Check on the  antiobiotic you are taking as there are certain antiobiotics that will affect your joints.  Try to Google the side affects of the medication you are taking.  You will be surpirsed.  Good luck.  I feel your pain,

Please login or register to post a reply.